Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Anxiety & Gastritis
Watch this 
View More Posts Ignore
I have been on DS over 3 years but new to Gastritis. I started having panic attacks out of the blue last summer. I have been under stress all my life (who hasn't?) It got pretty severe and at one point I ended up in the hospital after a 13 1/2 hr panic attack and could not get my heart rate down under 160. I take an occasional Xanax and they work really well, usually within 10-15 minutes. Things were going well. A little depressed from what feels like a long Winter.

About 3 weeks ago, my son started complaining of stomach pains. Within a few days, I started getting them, including horrendous chills, almost to where I was in convulsions. Never had a fever. No vomiting. I lost my appetite (really unusual and scary for me as I am overweight!) Anyway, I went to the Dr and he prescribed Donatal (Bella donna and phenobarbitol? he said it would slow my system down?) 1st 2 days were pure hell. I was loopy/dizzy/nauseous. Which then felt like it set of panic attacks. I also got constipated, but after 2 days, felt much better. Gastritis symptoms almost gone. Meds were for 5 days. A few days after I stopped taking the meds, Gastritis symptoms are back, mainly after I eat. And now I am having panic attacks daily. Last night it was when I went to bed. Today it was after I went out for a drive.

Xanax works great. Usually after 10-15 minutes. It even seems to calm my stomach down.

I just joined this support group and was amazed to see how many people who suffer from gastritis also suffer from anxiety or panic attacks! I am looking for relief, answers, support. I have also been suffering from bouts of depression. I just wish I could feel "normal" again!
Posted on 03/03/11, 08:47 pm
2 Replies Add Your Reply
Reminder: This is a support group for Gastritis. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 03/03/11  9:21pm
" As I mentioned, I'm in the Anxiety/Gastritis club for sure.

Stick around. This place is tremendous and relief will come your way. This is a temporary state, but one best handled with great patience.

Ask any questions you need to... people here will always help out. "
View More Posts Ignore
Reply #2 - 03/04/11  11:31am
" Oh Honey! Please stay with me as I am about to give you a lot of information. It may not be welcome, but trust me when I say it is because I want to help.

First: Gastritis is not usually a temporary week-long situation. It tends to be more like weeks of healing, months or years. Medication as you were prescribed can work, depending on the severity of your condition. A good doctor, I would assume, did an upper GI scope to diagnose you? If not, I strongly suggest you see about getting an appointment with a GI specialist. Scoping is truly the best way to not only know for sure it is gastritis, but also the severity of your case (which will determine the course of treatment) and also the cause (which does need to be dealt with).

Secondly, bella donna! I would assume your doctor ran extensive tests and knows for a fact you do not have any lower GI issues such as an IBS/IBD or a heart condition before giving you this. If not, this is a no-no. Yes, the medication is used to suppress your digestive system which is commonly needed in cases of gastritis when the inflammation causes extreme issues (we call it a stomach coater)- and it is used to treat GI spasms as well (usually an indication of a lower GI issue). However it also can do exactly what you felt it was doing, cause increased anxiety and other problems.

The constipation part is normal, increase your fluids a little to off-set it. You will need also to increase your electrolytes if you can, to help with dehydration. Either way though, if you are having any sort of serious reaction to this medication (or any other), speak to you doctor rather than continue to take it. I do also think that in your case, since you are continuing to have pain, you do need to follow up with this doctor and let them know the treatment did not stop the issues and also created some other ones. If he/she tries to put you on this same drug again, ask about other options. There are several other highly useful medications that have the same desired effect, but without the increased anxiety/depression problems associated with it.

Next the convulsions you were having are probably your anxiety manifesting itself in a physical form. Don't worry about it. The chills and appetite loss are also normal with gastritis. This other symptom however is not. It does happen however when a patient with anxiety starts to have a panic attack or episodes. You will have great ab muscles in the end, but honestly if they can be prevented, you will be all the better for it in both regards to your mental health and your gastritis.

What you primarily need to understand in THIS area is that your increased anxiety and depression commonly can be linked to your current GI issues. As we get stressed out and our anxiety/stress or feelings of depression increase, making the blood at our central core organs flow away in a "fight or flight response" to our outer extremities. This in turn increases the inflammation and pain you are feeling, thereby increasing again your anxiety, depression, etc. A bad tragic but very real situation.There is a well documented link between our emotional and psychological responses and our GI systems. It also, like gastritis, can be treated but requires the right treatment to overcome.

The way to deal with all of this: the physical, mental/emotional conditions and responses you are having to the gastritis, is in several ways:
First thing, diet. Diet control will help you decrease the inflammation which will assist in keeping your emotions more stable. It will not take away all of your concerns, but it will help you feel better. Check out the post titled "Dietary Assistance" to get a head start. And then feel free to ask questions. We are somewhat different in regards to what we can tolerate or not, but the basics are pretty much the same.

Secondly, cut the xanax and see if you can be put on something that is more stable. Xanax is great for short, one time uses. It has a quick rise and sadly a quicker fall. If you are taking it more than once a day, honestly, this is probably half the reason you are not only having increased anxiety but also increased panic attacks. (I went through this situation myself). Think of it like a roller coaster. You rise and fall over and over, and in the end, you are going to be a bit unstable on your feet when you try to stand up. This instability, left untreated, can also push you over the edge. To get help, try to speak to your doctor about seeing if there are other options in this area: one that will help with your anxiety, panic attacks AND depression. Be perfectly honest. It may require seeing a psychiatrist and possibly going to talk-therapy, but it will not only help you emotionally, it will also help lower your stress level which will lead to gaining a quicker control/lessening you gastritis inflammation. Either way, whoever you speak with, make sure they fully understand what you are feeling emotionally on all levels. Including any negative thoughts you may be having. Total honesty in all regards to your health, is the best way to go for now.

Lastly,some final thoughts:
First, never be afraid to be your own advocate. No one else is experiencing what you are or feels exactly the same as you do. We can all relate, but we can't put ourselves in your place. You know what is best for you, long term and short term. Take that power in your hands, grasp it tight and use it. Fight for yourself, always and on all levels.

Take every moment as it comes. Appreciate the good, weed out the bad. Never look too far in the future or too far the past. Instead, one step a time, one day at time. Do only what you can and don't worry about what you can't. It may seem selfish for now, but put your health first. Reduce your stress wherever and however you are able to. And always, feel free to come here to ask question, discuss concerns, receive support or frankly, to just vent. Even in our various stages of healing or healed, we all are here and willing to help however we may.

Lastly, remember you are a strong person. The road ahead of you may be difficult and it may be long. Hopefully, this is not the case- but if it is, know that the person you are going to come out of this as, is going to be amazing. You will find out so much about yourself through this journey, like strengths you never knew existed. Every day may not be filled with sunshine, but there will be happy moments and you will find them over and over again. And in the end, no matter what, you will go on.

Many wishes and hopefully, happy healing. "

Add Your Reply
Advertisement


More From Around the Web